Format

Send to

Choose Destination
Rev Infect Dis. 1984 Mar-Apr;6 Suppl 1:S208-13.

Antimicrobial agent-associated colitis and diarrhea: historical background and clinical aspects.

Abstract

In the late 1970s it was found that Clostridium difficile causes a lethal, clindamycin-induced ileocecitis in the Syrian hamster; this animal model has been an invaluable aid to our understanding of antimicrobial agent-induced diarrhea in humans. C. difficile is involved in almost all cases of pseudomembranous colitis and in approximately one-fourth of cases of antimicrobial agent-associated diarrhea in humans in which a pseudomembrane is not detected. The presenting signs and symptoms of C. difficile-induced diarrhea are quite variable. Mild diarrhea may be the only finding in the least severe form of disease, whereas patients with severe disease may have high fever, leukocytosis, severe abdominal cramping, marked abdominal tenderness, and profuse diarrhea. Occasionally, symptoms may be so marked as to simulate an acute intraabdominal catastrophe. Diagnosis of C. difficile-induced disease usually is made by detecting C. difficile cytotoxin in the feces of a patient. Assay for cytotoxin in feces of infants is not reliable for diagnosis, however, because of the high incidence of an asymptomatic carrier state in this group. Appropriate therapy includes discontinuation of the offending antimicrobial agent and administration of oral vancomycin when specific antibacterial treatment is indicated.

PMID:
6372031
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center